MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS; PLIERS, SURGICAL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS; PLIERS, SURGICAL
Model Number 388.509
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2020 during a posterior spinal fusion procedure the screw that secures the leaf spring on the handle of the rod introduction pliers sheared off.The issue happened when the surgeon used the device to reduce the rod into the screw.In order to seat the persuader into the post of the screw, the surgeon applied light hammering with the cobb handle which eventually resulted the problem.The sheared screw head was inside the wound of the patient.The surgeon discovered the foreign object during the final fluoroscopy and easily retrieved the fragment without additional intervention.The procedure was successfully completed without a surgical delay or harm to patient.Concomitant medical products: unknown rod (part # unknown, lot # unknown, quantity unknown).Unknown screw (part # unknown, lot # unknown, quantity unknown).Unknown cobb handle (part # unknown, lot # unknown, quantity 1).This report is for one (1) rod introduction pliers for dual-opening impl f/6.0mm rods.This is report 1 of 1 for (b)(4).
 
Event or Problem Description
The procedure was successfully completed using the same instrument since it still functioned even though the screw sheared off.The leaf spring was not displaced during use, it was displaced after reprocessing.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: service and repair evaluation: the customer reported that the screw that secure the leaf spring on the handle of the rod introduction pliers sheared off unknowingly.The repair technician reported the spring leaf was detached and retaining screw is broken inside.The cause of the issue is not determined.Damaged component is the reason for repair.The following parts were replaced: spring retaining screw.The item was repaired per the inspection sheet, passed synthes final inspection on 27-aug-2020 and will be returned to the customer upon completion of the service and repair process.The evaluation was confirmed.The device was deemed serviceable and will be returned to the customer, no design or manufacturing issues were identified therefore it has been determined that no corrective and/or preventative action is proposed.H3, h4, h6: a device history record (dhr) review was conducted: part number: 388.509, synthes lot number: h387389, supplier lot number: n/a, release to warehouse date: 14sep2018, expiration date: n/a, manufactured by synthes diener gmbh.Nr-009953 was generated for devices measuring below specification.This non-conformance is not relevant to the complaint condition since the devices were deemed use as is per pd.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS
Common Device Name
PLIERS, SURGICAL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key10514863
Report Number2939274-2020-04076
Device Sequence Number3316643
Product Code HTC
UDI-Device Identifier10705034773339
UDI-Public10705034773339
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number388.509
Device Catalogue Number388.509
Device Lot NumberH387389
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2020
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer09/11/2020
Initial Report FDA Received Date09/10/2020
Supplement Report FDA Received Date09/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - COBB HANDLE; UNK - RODS; UNK - SCREWS; UNK - COBB HANDLE.; UNK - RODS.; UNK - SCREWS.